Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO

April 20, 2005Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 20, 2005, 5:38 PM MDT for Arapahoe County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 5:38 PM MDT (23:38 UTC)
Expired
Apr 20, 2005, 6:17 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 15 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 202338
SVRBOU
COC005-210015-
/O.NEW.KBOU.SV.W.0033.050420T2338Z-050421T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF COUNTRY GARDENS...OR ABOUT 26 MILES SOUTHEAST OF
  DENVER...MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COUNTRY
  GARDENS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3973 10462 3957 10464 3957 10424 3973 10424

$$

KLEYLA
2 follow-up statements
000 
WWUS55 KBOU 202357
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
555 PM MDT WED APR 20 2005

COC005-210015-
/O.CON.KBOU.SV.W.0033.000000T0000Z-050421T0015Z/
ARAPAHOE CO-
555 PM MDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
CENTRAL ARAPAHOE COUNTY...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES WEST OF COUNTRY GARDENS...OR ABOUT 26 MILES EAST OF 
DENVER...MOVING NORTH AT 20 MPH.  ANOTHER POSSIBLE SEVERE 
THUNDERSTORM WAS LOCATED JUST SOUTH OF MANILA VILLAGE AS WELL.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
STRASBURG AND COUNTRY GARDENS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3973 10462 3957 10464 3957 10424 3973 10424

$$

KLEYLA
000 
WWUS55 KBOU 210017
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT WED APR 20 2005

COC005-210026-
/O.EXP.KBOU.SV.W.0033.000000T0000Z-050421T0015Z/
ARAPAHOE CO-
616 PM MDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARAPAHOE COUNTY
EXPIRED AT 615 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND 
MOVED NORTHEAST INTO CENTRAL ADAMS AND NORTH CENTRAL ARAPAHOE 
COUNTIES.

LAT...LON 3973 10462 3957 10464 3957 10424 3973 10424

$$

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:00 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 20, 3:00 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED APR 20 2005

.SHORT TERM...STG INVERSION NR THE SFC HAS PUT THE BRAKES ON
TSTMS THUS FAR THIS AFTERNOON.  STG ELY FLOW WITH STGR THAN EXPECTED
SFC GRADIENTS TO OUR NORTHEAST HAS KEPT THE LOW STUFF STREAMING
INTO THE AREA FROM THE EAST.  TEMPS HAVE BEEN STUCK IN THE 40S
WHILE TEMPS IN THE LWR TO MID 50S ARE NECESSARY TO REACH CONVECTIVE
TEMPS BASED ON RAISING A PARCEL FM THE SURFACE.  MID LEVEL INVERSIONS
ARE STREGTHENING BASED ON RECENT ACARS SNDGS NEAR DENVER.  THIS IS
ALL SUPPORTED BY THE FEW SHORT-LIVED CUMULUS WEVE SEEN DVLP THIS
AFTN.  STILL...CANNOT DISCOUNT THE POSSIBILITY OF SOME STORMS THIS
EVENING DUE TO A STG AREA OF LIFT EVIDENT ON THE DIV-Q OMEGA GRIDS.
THIS AREA WAS ABLE TO SPAWN SOME STORMS ON THE WEST SLOPE THIS
MRNG...SO ONCE THIS AREA ROTATES INTO OUR AREA...SOME A FEW STORMS
WL PRBLY ERUPT NR THE WY BORDER.  BASED ON GOOD DIRECTIONAL SHEAR
NR THE SFC...A COUPLE OF SVR STORMS PSBL...BUT NO LONGER ANTICIPATING
A WDSPRD EVENT.  WL RMV SVR WORDING IN UPCOMING ZONES AND GRAPHICAL
FORECAST PRODUCTS.

TMRW SHUD BE DRIER AS FLOW ALF AND AT THE SFC BECOMES QUITE STG FM
THE NW.  MDL CROSS SECTIONS INDG STG SUBSIDENCE ALG LEE SIDE OF MTNS
AND WL RMV ALL POPS FM THE PLAINS...EXCEPT LARIMER COUNTY WHICH
OFTEN GETS A FEW SHWRS FM STG NW FLOW ALF.  TEMPS WL REBOUND INTO
THE LWR 60S OVR MOST AREAS WHICH IS ABOUT NORMAL FOR THIS TIME OF
YEAR.  SOME MTN SHRASN PSBL...BUT NOTHING TOO SUBSTANTIAL.

.LONG TERM...MODELS SHOW AN UPPER CLOSED LOW OVER CENTRAL NEBRASKA
THURSDAY EVENING PUSHING EASTWARD.  WEST-NORTHWESTERLY FLOW ALOFT IS
PROGGED OVER THE CWA FROM THURSDAY NIGHT WELL INTO SATURDAY AS AN
UPPER RIDGE AXIS PUSHES SLOWLY OUR WAY.  THIS RIDGE AXIS MOVES OVER
US SATURDAY NIGHT INTO EARLY SUNDAY.  THE QG VERTICAL VELOCITY
FIELDS SHOW WEAK DOWNWARD MOTION FOR THE FORECAST AREA THURSDAY
NIGHT THROUGH EARLY SATURDAY AFTERNOON.  BY SATURDAY NIGHT/SUNDAY
MORNING UPWARD MOTION IS PROGGED.  THE LOW LEVEL PRESSURE AND WIND
FIELDS HAVE DECENT NORTHWESTERLY BOUNDARY LAYER FLOW PROGGED FOR THE
FORECAST AREA THURSDAY NIGHT...THEN SOME UPSLOPE FRIDAY AFTERNOON
AND EVENING.  CROSS SECTIONS SHOW FAIRLY DECENT MOISTURE THURSDAY
NIGHT INTO FRIDAY FOR MOST AREAS...THEN ITS PRETTY DRY THROUGH
SATURDAY NIGHT.  CONCERNING INSTABILITY...THERE IS NO CAPE TO BE
FOUND IN THE PLAN VIEW OR ON FORECAST SOUNDINGS THURSDAY NIGHT
THROUGH SATURDAY.  CROSS SECTIONS SHOW FAIR AT BEAST POTENTIAL
INSTABILITY THROUGH THESES PERIODS.  LAPSE RATES ARE NOT VERY STEEP
EITHER.  THE NEXT TIME ANY THETA-E AXIS GETS INTO THE FORECAST AREA
IS SATURDAY NIGHT/SUNDAY AND ITS PROGGED OVER CENTRAL COLORADO.
THE ONLY POPS WILL BE THURSDAY NIGHT IN THE HIGH MOUNTAINS...AND
ONLY LIMITED IN SATURDAY FOR SNOW SHOWERS.   FOR TEMPERATURES...
THICKNESS GRIDS HAVE ABOUT 1 TO 3 C COOLER THEN THURSDAY.  BY
SATURDAY A 4 TO 6 C WARM-UP IS INDICTED.

FOR THE LAST FOUR DAYS...SUNDAY THROUGH WEDNESDAY...THE MAJORITY OF
THE MODELS  HAVE A WEAK UPPER TROUGH/CLOSED LOW IN THE VICINITY
SUNDAY AND MONDAY.  ON TUESDAY AND WEDNESDAY WEAK UPPER RIDGING IS
OVER THE FORECAST AREA WITH NORTHWESTERLY FLOW ALOFT PROGGED.  THERE
IS ENOUGH MOISTURE AND SYNOPTIC SCALE ASCENT TO GO WITH OR LEAVE
POPS GOING IN MOST AREAS THROUGH TUESDAY.  TEMPERATURES LOOK TO BE
AT OR JUST UNDER SEASONAL NORMALS.

&&

.BOU...NONE.

&&

RK2
Hazardous weather outlook, Apr 20, 10:58 AM MDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT WED APR 20 2005

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STABLE CONDITIONS NEAR THE SURFACE WILL CONTINUE TO DELAY THE
DEVELOPMENT OF THUNDERSTORMS THIS MORNING.  HOWEVER...BY MID TO LATE
AFTERNOON...A DISTURBANCE OVER WESTERN COLORADO WILL MOVE INTO THE
AREA WHICH WILL ENABLE THE LOWER ATMOSPHERE TO BECOME UNSTABLE.  DUE
TO STRONG SHEAR AND MOISTURE ALOFT...THE STAGE WILL BE SET FOR SOME
SEVERE THUNDERSTORM ACTIVITY.  SOME STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND EVEN A BRIEF TORNADO.  AT THIS TIME...IT
APPEARS THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR NEAR THE
WYOMING BORDER FROM LARIMER COUNTY ALL THE WAY TO SEDGWICK COUNTY.
DUE TO THE FOG AND LOW CLOUDS...THE STORMS WILL NOT OCCUR UNTIL 5 PM
OR SO THIS EVENING.  THE STORMS WILL END BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT DECENT CHANCE OF PRECIPITATION FOR THE FORECAST AREA WILL
BE SUNDAY.  THESE FAVORABLE CONDITIONS WILL CONTINUE INTO TUESDAY.
SO SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR
ALL THE FORECAST AREA SUNDAY THROUGH TUESDAY.  THE HIGHER MOUNTAINS
COULD SEE SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM.

In the hours before

Local storm report, Apr 20, 5:23 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
523 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 W DENVER INTERNATIONA 39.87N 104.77W
04/20/2005  0.75 INCH        ADAMS              CO   TRAINED SPOTTER

            MOST HAIL PEA TO DIME SIZE.

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 6:03 PM MDTSevere Thunderstorm WarningBOUWeld27 min
Apr 19, 6:12 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Apr 19, 6:28 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld37 min
Apr 19, 6:47 PM MDTSevere Thunderstorm WarningBOULarimer, Weld32 min
Apr 19, 6:53 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln37 min
Apr 19, 7:00 PM MDTSevere Thunderstorm WarningBOUMorgan48 min
Apr 19, 7:03 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Apr 19, 7:46 PM MDTSevere Thunderstorm WarningBOUMorgan31 min
Apr 19, 9:17 PM MDTSevere Thunderstorm WarningBOULarimer, Weld29 min
Apr 20, 5:09 PM MDTSevere Thunderstorm WarningBOUAdams, Denver36 min
Apr 20, 5:12 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.